Intraoperative anaphylaxis due to rupture of ascaris lumbric
Published in the Indian Journal of Anaesthesiology, present a case of a 15-year-old female weighing 43 kg, American Society of Anesthesiologists-1. She was a known case of chronic pancreatitis scheduled for lateral pancreaticojejunostomy. She had no history of drug allergy and received ceftriaxone 1 g intravenously after skin sensitivity test approximately 30 min before surgery.

In the operating room, non-invasive monitors were attached, and after securing intravenous line Ringer's lactate was started. Her baseline vital parameters were normal. Thoracic epidural catheter was inserted at T11–12 intervertebral space in the sitting position followed by a test dose which was negative.

General anaesthesia was induced with intravenous (iv) inj. fentanyl 2 μg/kg and iv inj. propofol 80 mg and tracheal intubation was facilitated by giving iv inj. vecuronium. Anaesthesia was maintained with oxygen, air, sevoflurane and vecuronium. Epidural analgesia was given with 0.25% of 10 mL bupivacaine.

The patient developed sudden tachycardia, with a heart rate of 150 beats/min and blood pressure below 80/50 mm Hg approximately 2 h after the start of anaesthesia. As an emergency measure, rapid infusion of Ringer's lactate along with phenylephrine 40 μg twice was given for hypotension. An increase in airway pressure was noted followed by a decrease in oxygen saturation below 70% and bluish discolouration of bowel.

Bilateral wheeze was present on auscultation. Oxygen concentration was increased to 100% and inj. hydrocortisone 200 mg was given intravenously. Intraoperatively, many ascaris worms were extracted from the small intestine. After enquiry from the surgeon, it was found that while preparing Roux Y limb for anastomosis by stapling proximal jejunum, a roundworm present in the jejunal lumen was accidentally crushed.

During the removal of round worm from the stapler site, it got torn into pieces and the fluid spread into the peritoneal cavity. We thought crushed worm might be a cause of the above event. She received intravenous chlorpheniramine maleate 10 mg once and adrenaline bolus 100 μg thrice in 2 min interval. Her SpO2 gradually increased to 100% and blood pressure increased to 100/60 mm Hg.

No other drugs were administered before anaphylactic reaction developed. The trachea was extubated after reversal of neuromuscular blockade. In the postoperative room, again her heart rate was 140/min and blood pressure was below 90/60 mm Hg. Noradrenalin infusion was started at a dose of 5 μg/min and gradually tapered off in 2 h. The total white blood cell count was 30,000 on first operative day. Hence, the antibiotic was changed to piperacillin-tazobactam 4.5 g thrice a day. She was monitored in the intensive care unit for 3 days. Rest of the hospital stay was uneventful.

Read more here: https://pxmd.co/XeoIZ
1 share
Like
Comment
Share